Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 12, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 24, 2009, 5:13 PM MDT for Deer Lodge County, Montana. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2009, 5:13 PM MDT (23:13 UTC)
- Expired
- Jul 24, 2009, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Deer Lodge County, MT
The radar
The Missoula radar (KMSX), 125 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:27 PM MDT | HAIL 1 | Anaconda, MT | |
| Jul 24, 5:43 PM MDT | HAIL 1 | Anaconda, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:49 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 242313
SVRMSO
MTC023-242345-
/O.NEW.KMSO.SV.W.0012.090724T2313Z-090724T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT FRI JUL 24 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 545 PM MDT.
* AT 510 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED NEAR ANACONDA...AND WAS MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...ANACONDA...GALEN...LOST CREEK...WARM
SPRINGS AND WEST VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4603 11291 4612 11314 4622 11306 4623 11303
4626 11302 4627 11290 4627 11270 4626 11269
TIME...MOT...LOC 2314Z 210DEG 19KT 4616 11296
$$2 follow-up statements
000
WWUS55 KMSO 242329
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
529 PM MDT FRI JUL 24 2009
MTC023-242345-
/O.CON.KMSO.SV.W.0012.000000T0000Z-090724T2345Z/
DEER LODGE MT-
529 PM MDT FRI JUL 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN DEER LODGE COUNTY...
* AT 527 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR LOST CREEK...OR ABOUT 6 MILES NORTH OF
ANACONDA...AND WAS MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED JUST WEST OF
ANACONDA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4603 11291 4612 11314 4622 11306 4623 11303
4626 11302 4627 11290 4627 11270 4626 11269
TIME...MOT...LOC 2328Z 210DEG 19KT 4622 11291
$$000
WWUS55 KMSO 242346
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
546 PM MDT FRI JUL 24 2009
MTC023-242356-
/O.EXP.KMSO.SV.W.0012.000000T0000Z-090724T2345Z/
DEER LODGE MT-
546 PM MDT FRI JUL 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DEER LODGE COUNTY
EXPIRES AT 545 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.
LAT...LON 4603 11291 4612 11314 4622 11306 4623 11303
4626 11302 4627 11290 4627 11270 4626 11269
TIME...MOT...LOC 2329Z 210DEG 19KT 4623 11290
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:11 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 24, 3:11 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 311 PM MDT FRI JUL 24 2009 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS WESTERN MONTANA THIS AFTERNOON AND EVENING... .DISCUSSION... THE REMAINDER OF AFTERNOON AND THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND BRIEF HEAVY RAIN. ALTHOUGH WE DO NOT HAVE THE IMPRESSIVE SYNOPTIC FORCING EXPERIENCED LATE YESTERDAY...THERE IS MORE MOISTURE AVAILABLE AND PLENTY OF INSTABILITY STILL PRESENT. IN ADDITION...THERE IS BETTER VERTICAL WIND SHEAR AND DIVERGENCE ALOFT...WHICH BECOMES IMPORTANT FOR ORGANIZED CONVECTION AND LONGER LIVED STORMS. TONIGHT THROUGH SUNDAY... THE LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY OVER EASTERN WASHINGTON THROUGH THE WEEKEND. THE MOIST UNSTABLE AIR MASS CAUGHT UP IN THE CIRCULATION AROUND THE LOW CENTER WILL CONTINUE TO CYCLE THROUGH NORTHERN IDAHO AND WESTERN MONTANA. THERE WILL BE SOME ENHANCEMENT TO CONVECTION DURING THE AFTERNOON AND EVENING HOURS...BUT THERE MAY STILL BE THUNDERSTORM ACTIVITY THAT LASTS THROUGH THE NIGHTTIME PERIODS. TEMPERATURES WILL REMAIN ABOVE NORMAL AS WE STAY UNDER THE INFLUENCE OF A WARM SOUTHERLY FLOW AHEAD THE LOW CENTER. MONDAY THROUGH FRIDAY...THE GENERAL TREND FOR NEXT WEEK IN WESTERN MONTANA HAS BEEN FOR SLIGHTLY COOLER TEMPERATURES AND GENERALLY DRY CONDITIONS. MODELS CONTINUE TO SHOW A STRENGTHENING LOW PRESSURE SYSTEM ACROSS THE EASTERN U.S. WITH A STRONG RIDGE HOVERING ALONG THE WEST COAST INTO BRITISH COLUMBIA. THIS WILL LEAVE WESTERN MONTANA IN A GENERAL COOLER NORTHERLY FLOW BY MIDWEEK. THE BIG QUESTION FOR NEXT WEEK AND WHERE CONFIDENCE IS LACKING IS HOW MUCH INFLUENCE WILL THE LOW PRESSURE SYSTEM HAVE ON THE REGION. IF IT DOES NOT MOVE AS FAR WEST AS FORECAST THEN THE REGION COULD BE IMPACTED MORE BY THE RIDGE TO OUR WEST WHICH WOULD BRING HOT AND DRY CONDITIONS. IF IT DOES THEN EXPECT SEASONAL TO SLIGHTLY BELOW NORMAL TEMPERATURES WITH PERHAPS SOME SHOWERS OVER THE DIVIDE BY MID WEEK. && .AVIATION...SCATTERED THUNDERSTORMS AND EVEN A FEW STRONG STORMS WILL BE THE PRIMARY CONCERN DURING THE NEXT 24 HOURS. KBTM AIRFIELD HAS ALREADY EXPERIENCED HAIL..HEAVY RAINFALL AND STRONG WIND GUSTS FROM NEARBY STORMS THIS AFTERNOON. MORE STORMS ARE EXPECTED TO DEVELOP AND INVOLVE ALL AIRFIELDS OF WESTERN MONTANA. LEMHI COUNTY...INCLUDING KSMN WILL ALSO SEE SOME STORMS THIS AFTERNOON AND EVENING. HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY RAIN WILL ACCOMPANY STORMS THROUGH THIS EVENING. STORMS WILL LOSE THEIR INTENSITY OVERNIGHT AND INTO SATURDAY MORNING. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP/INTENSITY AGAIN SATURDAY AFTERNOON. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....RPN AVIATION...MSJ
Hazardous weather outlook, Jul 24, 9:04 AM MDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 904 AM MDT FRI JUL 24 2009 MTZ001>007-043-250500- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 904 AM MDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS AFTERNOON AND EVENING. THE ATMOSPHERE IS QUITE MOIST AND UNSTABLE. AS SUCH...A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED THUNDERSTORMS POSSIBLY BECOMING SEVERE. THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAIN. HOWEVER...ISOLATED STORMS THAT BECOME SEVERE MAY PRODUCE LARGE HAIL UP TO INCH AND GUSTY WINDS TO 55 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-006-009-010-250500- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 904 AM MDT FRI JUL 24 2009 /804 AM PDT FRI JUL 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THIS STORMS SHOULD BE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 1:34 PM MDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
134 PM MDT FRI JUL 24 2009
IDZ009-010-MTZ007-242100-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BUTTE/BLACKFOOT REGION-
134 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...LEMHI...
DEER LODGE AND SILVER BOW COUNTIES UNTIL 215 PM MDT...
AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM LEMHI COUNTY THROUGH SOUTHWEST
MONTANA...ESPECIALLY IN THE VICINITY OF BUTTE.
WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH LOCAL BRIEF HEAVY RAIN FREQUENT LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...ANACONDA...
DEER LODGE...DIVIDE...SILVER BOW...WALKERVILLE...GREGSON HOT
SPRINGS...WARM SPRINGS...WEST VALLEY...GALEN...FISHTRAP...MELROSE...
JANNEY...NEWCOMB...RAMSAY...NISSLER...CRACKERVILLE...OPPORTUNITY...
LOST CREEK AND RACETRACK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4444 11345 4447 11379 4473 11421 4485 11421
4457 11448 4464 11473 4471 11479 4666 11234
4641 11231 4622 11257 4584 11242 4573 11218
4561 11270 4577 11282 4587 11316 4546 11378
4488 11346 4476 11312 4422 11279 4422 11330
TIME...MOT...LOC 1930Z 230DEG 21KT 4527 11297The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:50 PM MDT | Special Weather Statement | MSO | Lincoln | 40 min |
| Jul 23, 10:10 PM MDT | Special Weather Statement | MSO | Flathead | 50 min |
| Jul 23, 10:38 PM MDT | Special Weather Statement | MSO | Missoula | 52 min |
| Jul 23, 11:35 PM MDT | Special Weather Statement | MSO | Powell | 25 min |
| Jul 24, 2:18 AM MDT | Special Weather Statement | MSO | Flathead | 42 min |
| Jul 24, 1:34 PM MDT | Special Weather Statement | MSO | Silver Bow | 86 min |
| Jul 24, 5:37 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 38 min |
| Jul 24, 5:43 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge | 21 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.